Wisconsin, 2016

Hail and Damaging Wind in Wisconsin, July 20, 2016

July 20, 2016 · NWS GRB · 2 events in 1 county or zone

Thunderstorms that moved into central Wisconsin produced wind damage and nickel size hail in the Marshfield area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms that moved into central Wisconsin produced wind damage and nickel size hail in the Marshfield area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 20, 3:57 AM CST, 5 hours 48 minutes earlier.

Area forecast discussion, Jul 20, 3:57 AM CST, 5 hours 48 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Green Bay WI
457 AM CDT WED JUL 20 2016

Fixed Typo

Forecast discussion for routine morning forecast issuance

.SYNOPSIS...
Issued at 413 AM CDT Wed Jul 20 2016

Becoming very humid and rather hot with thunderstorms at times
through the weekend...then a little cooler and drier next week.

The subtropical ridge anchored by a closed upper high centered
over the Southern Plains dominates much of the CONUS. Within the
westerlies flowing along the northern periphery of the ridge,
troughs are located off the West Coast and over eastern NOAM.
During the forecast period, the westerlies to gradually sag
southward and deamplify as the the upper high center within the
subtropical ridge shifts back toward the Desert Southwest.

Very warm and humid air from the Plains will spread northeast
across the forecast area during the next 24 hours. Once in place,
the warm and humid conditions will linger through the weekend--
though day to day conditions will be moderated by convection and
the movements of frontal boundary expected to linger near the
area. Somewhat cooler and drier air will push in early next week
following the passage of a substantial shortwave embedded within
the low amplitude westerlies. Given the available moisture and
numerous opportunities for convection, precipitation amounts for
the next week are likely to be above normal.
&&

.SHORT TERM...Today...Tonight...and Thursday
Issued at 413 AM CDT Wed Jul 20 2016

The forecast this morning (and likely for the next several days)
is very complex as much of it hinges on the development, location,
and coverage of convection. With weak large scale forcing and
smaller scale features dominating, models are struggling greatly.
The complex of storms expected to develop to the west has yet to
materialize, though some ACCAS and weak returns were finally
showing up on the KMPX radar. It's hard to see anything very
organized developing out of that, and even if it does,
substantial convective inhibition exists over the forecast area so
it will weaken upon arrival. So backed PoPs for this morning down
to a slight chance across the western part of the forecast area,
and removed PoPs elsewhere. It's still possible convection may
develop across the area this afternoon or evening once the
atmosphere destabilizes and inhibition is removed. But at this
point do not see anything to focus the storms, so kept PoPs rather
low as coverage would be limited. A severe storm is still
possible, but with coverage expected to stay limited, the Marginal
Risk (5%)on the SPC day 1 Convective Outlook is reasonable.

The very warm and humid air should be in place by tonight, so
raised overnight lows. The best chance of storms tonight will be
across the north, which is at risk of having storms that fire to
the north and west move in overnight. Carried the highest PoPs
there, but still nothing above chance category.

Barring unanticipated widespread convection overnight, Thursday
is likely to be hot and very humid, with heat indices exceeding
100 over the southern 1/2 to 2/3 of the forecast area. Heat
Advisory criteria is daytime apparent temperatures at or above
100. Excessive Heat Warning criteria is at least a 48 hour period
with daytime heat indices AOA 105 and nighttime heat indices
AOA 75. We are unlikely to meet warning criteria as Friday is not
expected to be as hot after a weak cool front passes through the
area Thursday night. So it looks like our heat-related headline is
going to be a Heat Advisory for at least the southern half of the
area for Thursday. But will hold off issuing that for now as
offices to the south and west with Excessive Heat Watches have
decided to maintain their watches due to uncertainty in conditions
in their areas later in the week which will determine whether they
end up needing advisories or warnings.

In addition to the heat, severe storms are possible Thursday,
especially over the Northeast and East, as the tail of a
shortwave passing across Ontario interacts with a weak frontal
boundary sagging into the area. The atmosphere is expected to be
extremely unstable by the afternoon, with CAPES over 4000 j/kg
likely. Weak height falls with the shortwave will tighten the
gradient aloft, likely resulting 35-45 kts of 0-6km shear over far
northeast Wisconsin. The main question is whether or not warm
temps aloft will maintain a cap. Kept PoPs in the chance category
for now since forcing is subtle and might not be able to break the
cap. But if storms develop, the likelihood of severe storms will
be considerable given the combination of instability and shear.
One possible scenario is that storms fire over far northern
Wisconsin and Upper Michigan, then organize and build south into
the reservoir of instablity, with convergence from the outflow
providing the lift to break the cap. Will highlight the potential
in the HWO.

.LONG TERM...Thursday Night Through Tuesday
Issued at 413 AM CDT Wed Jul 20 2016

Models continued to forecast a large upper level ridge over the
Plains through the end of the week. This will lead to warm/hot and
humid conditions across the forecast area through at least Saturday.
Upper flow across the region is expected to be zonal, causing model
timing differences with short waves moving east. The timing
differences led to plenty of slight chances for showers and storms
during the long term forecast.

There is the potential for strong or severe storms on Thursday
night due to the intersection of an outflow boundary, from
convection earlier in the day, and a cold front, combined with
steep mid level lapse rates and veering low to mid level winds.

The period Saturday through Sunday looks to be the best chance
for showers and storms during the rest of the long term forecast.
This is due to upper level short wave energy and a surface low and
associated frontal boundaries making their way across the area.
Storms are likely across the area on Saturday Night.

The cold front will bring cooler, but near normal, temperatures to
the area for early next week.
&&

.AVIATION...for 12Z TAF Issuance
Issued at 413 AM CDT Wed Jul 20 2016

Some stratus with low-end MVFR or IFR ceilings has developed to
the west. It might be able to expand into the western part of the
area early today before mixing out. Otherwise, generally good
flight conditions are expected.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS.......Skowronski
SHORT TERM.....Skowronski
LONG TERM......MG
AVIATION.......Skowronski
Hazardous weather outlook, Jul 20, 3:50 AM CST, 5 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
450 AM CDT WED JUL 20 2016

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-211100-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE COUNTY-LINCOLN-
LANGLADE-MENOMINEE-NORTHERN OCONTO COUNTY-DOOR-MARATHON-SHAWANO-
WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-
CALUMET-MANITOWOC-SOUTHERN MARINETTE COUNTY-
SOUTHERN OCONTO COUNTY-
450 AM CDT WED JUL 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA...MAINLY THIS
AFTERNOON AND THIS EVENING. THE STORMS ARE NOT EXPECTED TO BE
WIDESPREAD...BUT A FEW OF THE STORMS COULD BE SEVERE AND PRODUCE
ISOLATED DAMAGING WIND GUSTS AND HAIL.

IT IS ALSO POSSIBLE THAT STORMS DEVELOPING TO THE NORTHWEST WILL
MOVE INTO FAR NORTHERN WISCONSIN LATE TONIGHT. THE PRIMARY RISK
WITH THESE STORMS WOULD BE DAMAGING WIND GUSTS.

HEAVY RAINFALL IS ALSO POSSIBLE WITH ANY STORMS THAT FORM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A RISK OF SEVERE THUNDERSTORMS THURSDAY AND THURSDAY
EVENING...ESPECIALLY OVER NORTH-CENTRAL...NORTHEAST...AND EAST-
CENTRAL WISCONSIN.

THERE IS STILL UNCERTAINTY OVER WHETHER OR NOT STORMS WILL FORM
THURSDAY AND THURSDAY EVENING. BUT IF STORMS FORM...CONDITIONS
WILL BE FAVORABLE FOR THEM TO BECOME SEVERE...WITH DAMAGING WIND
GUSTS...LARGE HAIL...AND TORRENTIAL RAINFALL POSSIBLE. BE SURE TO
MONITOR LATER FORECASTS FOR UPDATED INFORMATION ON THE POTENTIAL
FOR SEVERE WEATHER THURSDAY.

ANOTHER ROUND OF STORMS IS LIKELY SATURDAY AFTERNOON OR SATURDAY
NIGHT. THESE STORMS COULD ALSO POSE A RISK OF SEVERE WEATHER.

THE COMBINATION OF HEAT AND HUMIDITY DURING THE REST OF THE WORK
WEEK AND INTO THE UPCOMING WEEKEND COULD RESULT IN PERIODIC
DANGEROUS CONDITIONS FOR PERSONS WITH CERTAIN HEALTH CONDITIONS.
THE MOST DANGEROUS CONDITIONS ARE EXPECTED TO OCCUR BETWEEN 1100
AM AND 700 PM THURSDAY. ANYONE WITH A HEAT-SENSITIVE HEALTH
CONDITION SHOULD PLAN ON REMAINING IN AN AIR CONDITIONED BUILDING
DURING THIS PERIOD IF AT ALL POSSIBLE. EVEN PERSONS IN GOOD HEALTH
SHOULD AVOID STRENUOUS OUTDOOR ACTIVITIES DURING THIS TIME.

.SPOTTER INFORMATION STATEMENT...

FORMAL SPOTTER ACTIVATION IS NOT EXPECTED TO BE NECESSARY TODAY OR
TONIGHT. HOWEVER...SPOTTERS SHOULD REPORT ANY HAIL...WIND GUSTS
OVER 40 MPH OR RAINFALLS OVER AN INCH.

LMZ521-522-541>543-211100-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
450 AM CDT WED JUL 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS COULD POSE A HAZARD TO BOATERS TODAY AND TONIGHT.
FOG COULD ALSO POSE A HAZARD...ESPECIALLY ON LAKE MICHIGAN
TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE AT TIMES LATE THIS WEEK AND INTO THE
UPCOMING WEEKEND. THE MOST LIKELY TIME PERIOD FOR STORMS WILL BE
THURSDAY AFTERNOON AND EVENING...AND AGAIN SATURDAY NIGHT. IN
ADDITION...VERY HUMID AIR FLOWING OVER THE COOLER WATERS OF LAKE
MICHIGAN COULD RESULT IN DENSE FOG WHICH WILL POSE A HAZARD TO
BOATERS AT TIMES.

SKOWRONSKI/MG

The radar

The La Crosse radar (KARX), 124 km away, was scanning. The volume nearest the first event began at 15:46 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Wood

When
July 20, 9:45 AM CST
Where
Wood County, Marshfield
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
44.670, -90.170

Thunderstorm winds downed numerous trees and branches in Marshfield.

Hail, Wood

When
July 20, 9:45 AM CST
Where
Wood County, Marshfield
Measured
0.88 in hail
Reported by
Public
Coordinates
44.670, -90.170

Nickel size hail fell as a thunderstorm passed through Marshfield.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2016Every state in 2016This day in weather historyWarnings in Wisconsin, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 650061, 650062.